I’ve been taking the same birth control pill for a few years now. At first, it was great and I didn’t experience annoying side effects. But for the last few months, I’ve been extra moody, especially around my period. Could it be the Pill? How do you know when a birth control pill isn’t right for you and what should you do?
The birth control pill is easily the most common form of contraception, but that doesn’t mean it’s right for everyone. I actually went through a similar experience you did – I used one pill for years, then suddenly, it stopped working with my body, and I had to find a different one. But since the Pill can mess with your hormones quite often, it can be hard to tell when side effects are just part of the deal, or when you should switch to something different.
So, I reached out to my friend, Dr. Sherry Ross from the site HelloFlo (a monthly period package you need in your life ASAP) to get some more legit answers. Dr. Ross said confirmed your worries, saying, “The pill you might have started with (and loved!) could have easily changed over time due to insurance coverage. Many women pick up their monthly pill prescription, take whatever their insurance covers thinking it is the same pill as they have taken for years when in fact it is a different, although “pharmacologically similar” to the one you know and love, and experience what you’re experiencing.” Hi! Me! That’s what happened to me! Check with your pharmacy to see if anything about your Pill has changed, or to see if they’ve started giving you the generic brand – they won’t always tell you when they do this, and it can make a difference, even if they say it won’t.
But before you flip out on your pharmacy, keep reading: that’s not the only thing that could be going on. Dr. Ross said, “Other times, you can be taking the same exact pill, yet notice new and unwanted side effects out of nowhere. If you are experiencing more premenstrual symptoms such as being more moody, it might be time to change to another type of pill with different amounts of estrogen and progesterone.” Sometimes the Pill really does just stop working with your body. It could be because you’re changing and growing, or… well, I don’t know! Doctors don’t even always know.
But if you’re experiencing bad side effects, then there’s no reason to stay on that Pill. There are tons of other brands and kinds out there that you can try. Maybe you need more estrogen… maybe you need less. The only way to know is to to speak honestly with your doctor.
If the Pill isn’t working for you at all, there are still other options! Dr. Ross points out: “Alternatively, you may want to consider long acting reversible contraception (LARC’s) also known as IUD’s (Intrauterine Device). The IUD is an excellent option for those who are sensitive to the hormones in oral contraception.”
The most important thing to remember is this last remark Dr. Ross had: “You must be happy and comfortable with your choice of contraception. If you are dissatisfied with your birth control, it’s time to talk about alternatives with your health care provider.” The birth control pill should make your life easier, not harder. If it’s giving you bad side effects, that’s not normal. See your doctor if something feels off. Good luck!